Cycline antibiotics may increase risk of pseudotumour cerebri syndrome
Use of cycline antibiotics (CAs) is associated with an elevated risk of pseudotumour cerebri syndrome (PTCS) or papilledema, suggests a recent study. However, no statistically significant link between CA use and PTCS development is seen when accounting for confounding factors.
“Moreover, there was no dose-response effect whereby greater CA use was associated with a higher PTCS risk,” the authors said.
Of the 728,811 patients (mean age, 34.7 years; 72 percent female) included, 42.0 percent filled ≥1 CA prescription. Among the CA users, 170 (0.06 percent) were diagnosed with papilledema or PTCS as compared with 121 (0.03 percent) among the 57.0 percent of patients who were nonusers (p<0.0001).
The unadjusted model revealed that every additional year of CA use correlated with a 70-percent (doxycycline: hazard ratio [HR], 1.70, 95 percent CI, 0.98–2.97; p=0.06) or a 91-percent (minocycline: HR, 1.91, 1.11–3.29; p=0.02) increased risk of papilledema or PTCS as compared with nonusers.
The increased risk of PTCS or papilledema with CA use was no longer statistically significant (doxycycline: p=0.06; minocycline: p=0.08) after adjusting for confounders.
The study included patients (aged 12–65 years) with a diagnosis of acne, blepharitis or dry eye syndrome who were enrolled in a nationwide managed care network between 1 January 2001 and 31 December 2015, and who had no pre-existing diagnosis of papilledema or PTCS. The risk of developing papilledema or PTCS from exposure to CAs was assessed using multivariable Cox regression modeling.
The study was limited by its reliance on claims data, which lack clinical data.
“CAs are commonly used to treat acne, blepharitis and dry eye syndrome,” the authors said. “Prescribers or patients may hesitate to use CAs because they may increase the risk of PTCS.”